Hail, Gibson
- When
- March 1, 12:30 AM CST to 12:35 AM CST
- Where
- Gibson County, Medina
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 35.800, -88.770
Nickel to quarter size hail fell in Medina.
A strong upper level low pressure system with trailing cold front moved into West Tennessee during the early morning hours of March 1, 2007. The upper level low brought showers and some severe thunderstorms to the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A strong upper level low pressure system with trailing cold front moved into West Tennessee during the early morning hours of March 1, 2007. The upper level low brought showers and some severe thunderstorms to the region. The severe thunderstorms mainly produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 28, 10:03 PM CST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1003 PM CST WED FEB 28 2007 .UPDATE... ELEVATED SHOWERS ARE BEGINNING TO DEVELOP ACROSS ARKANSAS. A STRONG UPPER LEVEL TROF WILL BECOME NEGATIVELY TILTED OVER THE SOUTH CENTRAL PLAINS BY MORNING. STRONGLY DIFFULENT FLOW ACROSS THE LOWER MISSISSIPPI VALLEY WILL HELP CREATE PLENTY OF UPWARD MOTION ACROSS THE MID SOUTH. THIS INCREASING UPWARD MOTION COMBINED WITH STRONG LOW LEVEL MOISTURE ADVECTION WILL RESULT IN SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS THE MID SOUTH OVERNIGHT. STEEP MID LEVEL LAPSE RATES COULD RESULT IN LARGE HAIL IN SOME OF THE THUNDERSTORMS AFTER MIDNIGHT. A 990 MB LOW PRESSURE CENTER OVER NORTHERN OKLAHOMA WILL LIFT NORTHEAST AND INTENSIFY OVERNIGHT AS A COLD FRONT BEGINS TO SHIFT EAST. MOISTURE RETURN CONTINUES OVER THE ARKLATEX THIS EVENING WITH 60 DEGREE DEWPOINTS REACHING INTO SOUTHWEST ARKANSAS CREATING AN AXIS OF INSTABILITY. BY MORNING THE COLD FRONT WILL BE PUSHING INTO WESTERN ARKANSAS AND THE INSTABILITY AXIS...WITH 500-1000 J/KG OF MLCAPE...WILL MOVE EAST IN ADVANCE OF THE FRONT. THIS INSTABILITY AXIS COMBINED WITH TREMENDOUS LOW LEVEL WIND SHEAR...0-1KM HELICITY VALUES OVER 300 M2/S2...WILL RESULT IN AN INCREASING TORNADO THREAT STARTING LATE TONIGHT WEST OF THE MISSISSIPPI RIVER MOVING EAST ACROSS THE MID SOUTH DURING THE DAY AS THE FRONT PUSHES EAST TO THE TENNESSEE RIVER AROUND 21Z. THERE WILL ALSO BE A HAIL AND DAMAGING WIND THREAT AS WELL. UPDATES TO ZFP AND HWO ARE ALREADY ISSUED. .PREV DISCUSSION... /ISSUED 235 PM CST WED FEB 28 2007/ SEVERE WEATHER EVENT APPEARS LIKELY FOR THE MIDSOUTH LATE TONIGHT AND THURSDAY. LIKE LAST SATURDAY...INSTABILITY WEAK TO MODERATE AT BEST... THOUGH ITS DIFFICULT TO IMAGINE STRONGER WIND SHEAR. THIS WILL LEAD TO A THREAT OF ISOLATED TORNADOES...SHOULD STORMS DEVELOP DEEP ENOUGH UPDRAFTS AND CAN BECOME ROOTED IN THE BOUNDARY LAYER. MID LEVEL LAPSE RATES OF 7 TO 7.5 DEG C WILL AID THE POTENTIAL FOR LARGE HAIL. AT DISCUSSION TIME...GOES WATER VAPOR IMAGERY SHOWED AN UPPER LEVEL TROF OVER THE GREAT BASIN. A DOWNSTREAM SHORTWAVE TROF WAS NOTED NEAR KANSAS CITY. SOUTH OF THIS LEAD SHORTWAVE...AN ACTIVE SOUTHERN BRANCH OF THE UPPER JET WAS SPREADING CONSIDERABLE HIGH CLOUDS INTO THE MIDSOUTH. THE GREAT BASIN UPPER LOW WILL LIFT TO NORTHEAST KS...WITH AN ASSOCIATED SURFACE LOW OVER NORTHERN MO BY DAYBREAK THURSDAY. THE MIDSOUTH WILL REMAIN IN THE WARM SECTOR OVERNIGHT...WITH ISOLATED SHOWERS AND STORMS EXPECTED NEAR A NORTHWARD ADVANCING WARM FRONT. SCATTERED TO NUMEROUS STORMS WILL LIKELY DEVELOP OVER AR OVERNIGHT... SPREADING INTO NORTHEAST AND EAST CENTRAL AR TOWARD MORNING. ALTHOUGH NOT NECESSARILY DEPICTED IN THE MODEL QPF FIELDS...EXPECT A BROKEN TO LINEAR CONVECTIVE LINE ALONG AND AHEAD OF THE EASTWARD MOVING COLD FRONT. THIS AREA WILL BE UNDER STRONGLY DIFFLUENT FLOW ALOFT...OVERSPREADING 0 TO 3 KM HELICITIES IN EXCESS 700 M2/S2...AT LEAST ACCORDING TO THE 12Z NAM MODEL. EXPECT THE COLD FRONT TO SWEEP THROUGH THE MIDSOUTH DURING LATE MORNING AND EARLY AFTERNOON. TORNADO THREAT WILL CONTINUE NEAR THE EASTWARD ADVANCING COLD FRONTAL BOUNDARY DURING THE DAY. LIMITING THE SEVERE POTENTIAL SOMEWHAT...BOUNDARY LAYER CAPES MAINLY BELOW 1000 J/KG. COOLER...DRIER AIR SPREADS THROUGH THE MIDSOUTH THURSDAY EVENING...WITH RELATIVELY UNEVENTFUL WEATHER EXPECTED THROUGH THE MIDDLE OF NEXT WEEK. HAZARDOUS WEATHER OUTLOOK HAS BEEN UPDATED AND A SPECIAL WEATHER STATEMENT ISSUED REGARDING THE SEVERE WEATHER THREAT TONIGHT AND THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... MEM 61 68 43 67 / 70 70 10 10 MKL 58 68 38 61 / 60 70 10 10 JBR 57 66 38 62 / 70 60 10 10 TUP 57 72 40 64 / 60 80 20 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. && SJM/PWB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 940 PM CST WED FEB 28 2007 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-012100- ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)- MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 940 PM CST WED FEB 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER THROUGH 6 AM TO THE NORTH AND WEST OF A IUKA MISSISSIPPI THROUGH NEW ALBANY MISSISSIPPI TO COFFEEVILLE MISSISSIPPI LINE. LARGE HAIL WILL BE THE PRIMARY THREAT OVER THE SLIGHT RISK AREA OVERNIGHT WITH DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE WEST OF THE MISSISSIPPI RIVER TOWARD DAYBREAK. A MOIST AND MODERATELY UNSTABLE AIRMASS WILL CONTINUE TO SPREAD FROM THE ARKLATEX REGION INTO THE MIDSOUTH OVERNIGHT...IN ADVANCE OF A STRONG UPPER LEVEL LOW PRESSURE SYSTEM LIFTING INTO THE CENTRAL PLAINS. SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP OVER ARKANSAS AND MOVE ACROSS THE MID SOUTH AFTER MIDNIGHT. THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL. TOWARD DAYBREAK INSTABILITY WILL INCREASE WEST OF THE MISSISSIPPI RIVER. THIS INCREASING INSTABILITY COMBINED WITH VERY STRONG WIND SHEAR WILL BE SUFFICIENT TO SUPPORT THE DEVELOPMENT OF DESTRUCTIVE AND FAST MOVING TORNADOES LATE TONIGHT WEST OF MISSISSIPPI RIVER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A MODERATE RISK OF SEVERE STORMS ACROSS THE MID SOUTH ON THURSDAY. A COLD FRONT WILL PUSH THROUGH THE MID SOUTH THURSDAY. THE TORNADO...DAMAGING WINDS AND LARGE HAIL THREAT WILL CONTINUE OVER THE MIDSOUTH ON THURSDAY...SPREADING EAST FROM EASTERN ARKANSAS AROUND DAYBREAK...TO THE TENNESSEE RIVER VALLEY AND NORTHEAST MISSISSIPPI IN THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATE TONIGHT...MAINLY WEST OF THE MISSISSIPPI RIVER...AND ACROSS THE ENTIRE MID SOUTH DURING THE DAYLIGHT HOURS THURSDAY. SJM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1017 PM CST WED FEB 28 2007 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-011100- ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)- MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- INCLUDING THE CITIES OF...ABERDEEN...AMORY...BARTLETT... BATESVILLE...BLYTHEVILLE...BOLIVAR...BOONEVILLE... CARUTHERSVILLE...CLARKSDALE...COLLIERVILLE...CORINTH... COVINGTON...DRESDEN...DYERSBURG...FORREST CITY...GERMANTOWN... HARRISBURG...HELENA...HUMBOLDT...HUNTINGDON...IUKA...JACKSON... JONESBORO...KENNETT...LEXINGTON...MARTIN...MEMPHIS...MILAN... MILLINGTON...NEW ALBANY...OLIVE BRANCH...OXFORD...PARAGOULD... PARIS...SAVANNAH...SOMERVILLE...SOUTHAVEN...TUNICA...TUPELO... UNION CITY...WALNUT RIDGE...WEST MEMPHIS...WYNNE 1017 PM CST WED FEB 28 2007 ...SEVERE WEATHER...INCLUDING ISOLATED TORNADOES...POSSIBLE LATE TONIGHT AND ON THURSDAY... MOIST GULF AIR WILL SPREAD INTO THE MIDSOUTH TONIGHT...IN ADVANCE OF A STRONG LOW PRESSURE SYSTEM MOVING INTO THE CENTRAL PLAINS. SCATTERED TO NUMEROUS THUNDERSTORMS WILL LIKELY DEVELOP OVER ARKANSAS TONIGHT AND MOVE ACROSS MUCH OF THE MID SOUTH. SOME OF THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL. TOWARD DAYBREAK THE INSTABILITY WILL BEGIN TO INCREASE WEST OF THE MISSISSIPPI RIVER IN ADVANCE OF AN APPROACHING COLD FRONT. THIS INSTABILITY COMBINED WITH VERY STRONG WIND SHEAR WILL CREATE FAVORABLE CONDITIONS FOR THE DEVELOPMENT OF ISOLATED FAST MOVING TORNADOES...AS WELL AS DAMAGING WINDS AND LARGE HAIL. THE TORNADO THREAT WILL GREATEST OVER EASTERN ARKANSAS LATE TONIGHT. THE SEVERE WEATHER THREAT WILL SHIFT GRADUALLY EAST THROUGH THE MIDSOUTH DURING THE DAY ON THURSDAY. ISOLATED TORNADOES...DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE. SINCE THERE IS A POSSIBILITY OF NIGHTTIME TORNADOES...RESIDENTS OF THE MIDSOUTH SHOULD ENSURE THAT THERE IS A METHOD OF BEING AWAKENED AND ALERTED TO SEVERE WEATHER. NOAA WEATHER RADIO CAN PROVIDE LIVE SAVING ALERTS WHEN SECONDS COUNT. SJM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1128 PM CST WED FEB 28 2007 MSZ002-TNZ089-010600- MARSHALL MS-FAYETTE TN- 1128 PM CST WED FEB 28 2007 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...FAYETTE AND MARSHALL COUNTIES. A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 6 MILES NORTH OF BYHALIA AT 1128 PM CST...MOVING NORTHEAST AT 55 MPH. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN FAYETTE AND MARSHALL COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1215 AM CST THU MAR 1 2007 TNZ020-021-052-010645- CARROLL TN-GIBSON TN-MADISON TN- 1215 AM CST THU MAR 1 2007 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CARROLL...GIBSON AND MADISON COUNTIES. A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 6 MILES NORTHEAST OF MERCER AT 1215 AM CST...MOVING NORTHEAST AT 60 MPH. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN CARROLL...GIBSON AND MADISON COUNTIES...INCLUDING THE CITIES OF HUMBOLDT...JACKSON AND MILAN...SHOULD MONITOR THIS STORM CLOSELY.
The Memphis radar (KNQA), 112 km away, was scanning. The volume nearest the first event began at 06:28 UTC.
5 hail. Local standard time, as filed.
Nickel to quarter size hail fell in Medina.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19952, 19954, 19955, 19957, 19956.